Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

Cortisone Nasal Spray and Blood Sugar

05/26/2009

Question:

I have been using a Cortisone nasal spray three to four times a day and notice that my blood sugar is higher than normal. (About 90 to 130 in the morning and 109 after exercising). I just started using the spray and when I was not using it, my blood sugar was around 80 in the morning and much lower during the day. Can a cortisone nasal spray cause this to happen?

Answer:

The manufacturers claim that they don't but I believe there are some people who do have that experience.  The problem is sorting out whether the rise in blood sugars is due to the cortisone spray or to the reason that the cortisone spray is being given.  Definitely worth discussing with your doctor - feel free to show them my response to your question.  The key is doing your own systematic testing to figure out whether it is the spray or not, and then, if so, deciding whether there are really any better alternatives.

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati